Thunderstorm Wind, Butte
- When
- May 28, 3:51 PM MST
- Where
- Butte County, 9.64 mi WNW of Belle Fourche Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.800, -104.030
A line of severe thunderstorms tracked northeast from northeastern Wyoming and expanded east-northeast across northwestern South Dakota. Wind gusts to 65 mph were recorded across portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked northeast from northeastern Wyoming and expanded east-northeast across northwestern South Dakota. Wind gusts to 65 mph were recorded across portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:01 PM MST, 3 hours 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 101 PM MDT Sat May 28 2022 .DISCUSSION...(This Evening Through Saturday) Issued at 1257 PM MDT Sat May 28 2022 Water vapor shows evolving upper trof over the western CONUS, with a strong jet streak over the Great Basin and distinct short wave over southeastern ID/northern UT. At the surface, low is deepening across eastern WY along old frontal boundary, with e/se boundary layer flow across our area. Temps are generally in the 70s to lower 80s early this afternoon with rather abundant mid/high clouds. CAMs remain quite consistent developing a line of storms by mid afternoon across northeast WY along the surface low/inverted trof where MLCAPE will be in the 500-1000J/kg range with enhanced shear along the trof. Line of storms will then sweep east/northeast into far western SD by late afternoon and central SD by early evening. While there is some potential for large hail, the greatest threat will be from straight line winds with several bowing segments likely along the line of storms. Storms should quickly exit our far eastern zones by mid evening. Main upper low will take shape over southern ID/northern UT on Sunday. The day will likely start out dry in wake of today's storms, but tail end of front will begin lifting northeast across far eastern WY in the afternoon, with additional convection likely by mid/late afternoon in our southwestern zones. Rather widespread convection will likely lift northeast across our zones Sunday night as robust wave ejects from developing upper low. Best chance for severe storms Sunday afternoon/evening likely east of our forecast area, but there could be some from southwestern into central SD closer to the frontal boundary. Highs should range from the 60s in northeast WY and the Black Hills to the 80s in south central SD. For Monday, models have continued their southeast shift of the main upper which is now expected to lift through central SD. This would spell more widespread precip for our area, along with cooler and windy conditions. Some upslope enhanced precip in the northern Black Hills and northern/eastern foothills also a possibility. At this time, thermal profiles look warm enough for liquid in the Black Hills, although a mix with snow not out of the question at the highest elevations. Main low/trough shifts east for Tuesday although a few residual showers possible given cyclonic flow aloft. Cool and windy conditions likely. Mid week looks mainly dry with a gradual warming trend. There could be another wave that bring precip for late week but model consistently is poor. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1144 AM MDT Sat May 28 2022 Unsettled conditions will persist through much of the TAF period as a deep trough supports increasing chances for thunderstorms today as well as deteriorating flight conds, to IFR, tonight across northeastern Wyoming. Isolated to scattered MVFR conditions will also be possible in thunderstorms this afternoon and evening as a line of storms moves through the region. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 1102 AM MDT Sat May 28 2022 SDZ001-002-012>014-024>026-028-029-072>074-WYZ054>058-071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1102 AM MDT Sat May 28 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. The primary hazard will be damaging wind gusts up to 70 mph, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. However, widespread severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030>032-041>044-046-047-049-291300- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 1102 AM MDT Sat May 28 2022 /1202 PM CDT Sat May 28 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. The primary hazard will be damaging wind gusts up to 70 mph, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across southwestern and south central South Dakota. Primary hazards include large hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 10 SW DWTN GILLETTE 44.17N 105.63W
05/28/2022 M58 MPH CAMPBELL WY MESONET
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 10 ESE PINE HAVEN 44.29N 104.62W
05/28/2022 M59 MPH CROOK WY MESONET
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 9 SSE DWTN GILLETTE 44.16N 105.45W
05/28/2022 E75 MPH CAMPBELL WY TRAINED SPOTTER
PART OF NEIGHBOR'S TIN ROOF BLEW INTO YARD
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
433 PM MDT Sat May 28 2022
SDZ042-044-282300-
Bennett SD-Oglala Lakota SD-
433 PM MDT Sat May 28 2022
...A strong thunderstorm will impact portions of southeastern Oglala
Lakota and southwestern Bennett Counties through 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Wakpamni, or 14 miles north of Gordon, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Batesland around 450 PM MDT.
Other locations in the path of this storm include Swett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4300 10237 4326 10215 4316 10182 4299 10205
TIME...MOT...LOC 2232Z 214DEG 33KT 4302 10221
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
05/28/2022 M66 MPH LAWRENCE SD MESONET
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
05/28/2022 M56 MPH OGLALA LAKOTA SD MESONET
0436 PM TSTM WND GST BEULAH 44.54N 104.08W
05/28/2022 M50 MPH CROOK WY MESONET
&&
KDSThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
7 thunderstorm wind. Local standard time, as filed.
Pea sized hail fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020219, 1020224, 1020221, 1020225, 1020222, 1020241, 1020243.